Such deaths may be either inadvertent or intentional. The authors have investigated a number of cases where a patient was given either too much medication or the wrong medication. This situation is probably fairly common, but, in most instances, does not cause death. When death does occur, the nursing home is probably often unaware of the mix-up and assumes the death to be natural. In virtually all the cases where death was caused by an inadvertent overdose and the death was investigated, the circumstances of the case came to light only when an employee surreptitiously notified the medical examiner or the family. Insulin seems to be quite commonly involved in these situations.
In rare instances, the drug overdose is intentional. A number cases of health care workers who believed it their calling to end "suffering" by killing a patient have been reported. The only cases such as this seen by the authors involved potassium chloride. In one case, it was a concentrated oral medication administered via a PEG tube.
Was this article helpful?